TLDR Ketoconazole shampoo can cause rare pink hair discoloration.
This article reports a case of hair discoloration in a 61-year-old African American female who used ketoconazole shampoo for non-scarring hair loss. The patient developed pink hair discoloration three weeks after initiating therapy with ketoconazole 2% shampoo. The pink color persisted despite use of multiple conditioning treatments. Light microscopic analysis of a hair sample showed red to pink particles adherent to the hair shaft. The article hypothesizes that the patient had a specific environmental exposure, such as contaminated water, with which FD&C Red No. 40 reacted. The article concludes that it is important to understand the potential adverse events associated with commonly prescribed topical medications such as ketoconazole in order to properly counsel patients and identify rare causes of hair discoloration.View this study on sciencedirect.com →